What Are the Side Effects of the Abortion Pill?

The abortion pill may be used to terminate an early pregnancy.
The abortion pill might cause abdominal pain.
A woman who takes the abortion pill may experience vomiting.
Some people who take the abortion pill experience headaches as a side effect.
There may be some effects on the menstrual cycle for up to two years after an abortion.
Article Details
  • Written By: N. Madison
  • Edited By: Jenn Walker
  • Last Modified Date: 31 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

In most cases, the side effects of the abortion pill are relatively minor. For example, a woman who has taken the abortion pill may experience nausea, vomiting, cramping, headaches, and a feeling of weakness or fatigue. Bleeding is a normal effect of the abortion pill as well, as the medication works to expel the embryo from the woman’s uterus. In some cases, however, a woman may experience excessive bleeding or vomiting after taking the pill. Some women may experience allergic reactions to the abortion pill as well.

The abortion pill is medication used to end an early pregnancy. It works to stimulate dilation of the cervix and the expulsion of the developing pregnancy. In most cases, this medication ends a pregnancy without causing serious side effects. Sometimes, however, side effects last longer or are more severe than expected. In such a case, a woman may need to seek medical attention.

Side effects of the abortion pill often include gastrointestinal upset. After taking the abortion pill, a woman may be nauseated, and in some cases, she may even vomit. Some women experience diarrhea after taking the abortion pill as well. Additionally, abdominal pain is a common side effect when a woman is undergoing a medication abortion.

Bleeding typically occurs after a woman has taken the abortion pill. The abortion pill’s purpose is to cause the lining of a woman’s uterus to break down and then expel the contents of the uterus from the body. Bleeding is a natural part of this process and can be heavy at times. Additionally, the bleeding a woman experiences may be accompanied by painful uterine cramping, and many women pass blood clots through the vagina as well.

Dizziness, weakness, and fatigue are also among the possible side effects of the abortion pill. Some women may also develop a mild fever and chills after taking this type of medication. Headaches may develop as well.

Most women who take the abortion pill recover without serious side effects. In some cases, however, the side effects of the abortion pill can be severe. If a woman experiences excessive bleeding, loses consciousness, or has a fever that lasts for more than a few hours, she may do well to seek the advice of a doctor. Likewise, signs of an allergic reaction, passing large clots for more than a couple of hours, and vomiting for more than a few hours may mean medical attention is needed.

Discuss this Article

SteamLouis
Post 4

I took abortion pills three months ago and it was a bad experience. The abortion side effects were frightening. The bleeding was much more than I expected and the cramping was horrible. It felt like pregnancy contractions.

I also had nausea and vomiting, so I was severely ill for three days. The cramping and nausea stopped after that but I had bleeding for about twenty days.

I think all of these side effects are normal though, even the vomiting. The nurse at the hospital actually told me that the pills are dissolved in the mouth so that the dose isn't lost from vomiting.

burcidi
Post 3

@fBoyle-- No, those two are not the same. A morning after pill prevents a pregnancy by triggering menstruation. The abortion pill also causes menstruation but the difference is that the woman is already pregnant. The abortion pill is literally an abortion because it expels the newly formed fetus.

That's why the abortion pill side effects can be much more serious than the morning after pill. Expelling the fetus can cause a lot of cramping and bleeding.

fBoyle
Post 2

@anon234740-- Aren't abortion pills and morning after pills the same?

I've used a morning after pill before and the only side effect I had was a period which is normal.

anon234740
Post 1

These abortion pills are very risky. They can cause many dangerous side effects. I recommend to take it strictly after consulting a doctor.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email